Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 182, NWS Greenville-Spartanburg, SC

August 5, 1997Cherokee County, South Carolina

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Aug 5, 1997, 4:48 PM EDT for Cherokee County, South Carolina. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 5, 1997, 4:48 PM EDT (20:48 UTC)
Expired
Aug 5, 1997, 5:30 PM EDT
In force
42 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Cherokee County, SC

The radar

The Greer radar (KGSP), 58 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 5:02 PM EDTThunderstorm Wind 50Blacksburg, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
492 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1174 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 052047 RRA
SVRGSP
SCC021-052130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
448 PM EDT TUE AUG 5 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  530 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  SOUTH CAROLINA
 
   ...CHEROKEE COUNTY
 
AT 448 PM WEATHER RADAR SHOWED A SEVERE THUNDERSTORM IN SOUTHERN
CLEVELAND COUNTY OF NORTH CAROLINA NEAR EARL. THIS STORM WAS MOVING
SOUTHEAST AT 20 MILES AN HOUR AND WILL MOVE INTO THE NORTHEAST CORNER
OF CHEROKEE COUNTY NEAR BLACKSBURG BY 500 PM.  GAFFNEY MAY ALSO BE
AFFECTED.
 
THIS STORM HAS PRODUCED WIDESPREAD WIND DAMAGE IN THE FORM OF DOWNED
TREES IN RUTHERFORD AND CLEVELAND COUNTIES OF NORTH CAROLINA.  LARGE
HAIL HAS ALSO BEEN REPORTED.
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY` HEAVY RAIN CAN OCCUR
WITH ANY THUNDERSTORM.
 
KAJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:25 PM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 5, 2:25 PM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
224 PM EDT TUE AUG 5 1997

RAH/CAE: WILL PROB NEED EVE PERIOD/WORDING TONIGHT.

DISC: GOOD AMOUNT OF SH/TSRA MOVING INTO NC MTNS ATTM. MORE DEVELOPMENT
IN UPSTATE NOW THAN WHEN I TALKED TO YOU EARLIER CAE. WILL PROB NEED
SOME MENTION OF THIS ACTIVITY. WILL HAVE TO WATCH TO SEE IF NC
FOOT/PIED WILL NEED MENTION AS WELL.

AVN ODD MAN OUT REFERRING TO DEVELOPING LOWS ALONG FNT AND SC CST. MAIN
DIFF IN ETA/NGM IS MOISTURE AND LIFT. ETA HAS MORE OF THE TWO BEGINNING
AT 36 HRS. NGM HAS SOME MOISTURE AND LIFT THOUGH. ETA ALSO HAS GOOD
UPSLOPE FLOW THRU H85 AND VEERING PROFILE. NGM LESS. MAY WANT TO PUT
SMALL POP IN WED NITE AND THU ALONG WITH MORE CLOUDS. BUT WITH THE
UNCERTAINTY AND LATER PERIOD MAY BE ABLE TO GET BY WITH JUST CLOUDS.

GUID NUMBERS THIS RUN WARMER THAN PREVIOUS. I WENT WITH THE WARMER
TEMPS AS THIS AIR MASS HAS MODIFIED MUCH MORE THAN WITH PREVIOUS xFROPA.
STILL TEMPS WILL BE BELOW NORMAL...ALTHOUGH MY NUMBERS ARE NOT IN
RECORD TERRITORY. JUST IN CASE RECORD LOWS TONIGHT: AVL..53 CLT..57
GSP..56.

AVL 56/75/57/74 3/0/0/3
CLT 65/82/65/81 0/0/0/3
GSP 62/83/62/82 3/0/0/3

RWH

In the hours before

Local storm report, Aug 5, 2:36 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
234 PM EDT TUE AUG 5 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

231 PM     SPARTANBURG               SC   .75 INCH HAIL
08/05/97   SPARTANBURG                    DIME TO MARBLE HAIL
                                          REPORTED BY COUNTY EPD.

JMK
Local storm report, Aug 5, 3:46 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
346 PM EDT TUE AUG 05 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

250 PM     PAULINE                   SC   WIND DAMAGE
08/05/97   SPARTANBURG                    MANY TREES DOWN. REPORTED
                                          BY HIGHWAY PATROL AND
                                          SPARTANBURG COMMUNICATIONS
                                          CENTER.

KAJ
Local storm report, Aug 5, 3:50 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
346 PM EDT TUE AUG 05 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

250 PM     PAULINE                   SC   WIND DAMAGE
08/05/97   SPARTANBURG                    MANY TREES DOWN. REPORTED
                                          BY HIGHWAY PATROL AND
                                          SPARTANBURG COMMUNICATIONS
                                          CENTER.

KAJ
Local storm report, Aug 5, 4:27 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
427 PM EDT TUE AUG 05 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

421 PM     COUNTY WIDE               NC   WIND DAMAGE
08/05/97   RUTHERFORD                     TREES DOWN NEAR
                                          BOSTIC...ELLENBORO AND
                                          FOREST CITY. REPORTED BY
                                          911 COMMUNICATIONS CENTER.

KAJ
Local storm report, Aug 5, 4:38 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
439 PM EDT TUE AUG 05 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

435 PM     BOILING SPRINGS           NC   WIND DAMAGE
08/05/97   CLEVELAND                      SEVERAL TREES DOWN.
                                          REPORTED BY 911
                                          COMMUNICATIONS CENTER.
J
KAJ
Local storm report, Aug 5, 4:39 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
439 PM EDT TUE AUG 05 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

435 PM     BOILING SPRINGS           NC   WIND DAMAGE
08/05/97   CLEVELAND                      SEVERAL TREES DOWN.
                                          REPORTED BY 911
                                          COMMUNICATIONS CENTER.

KAJ

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 2:28 PM EDTSevere Thunderstorm WarningGSPSpartanburg47 min
Aug 5, 3:07 PM EDTSevere Thunderstorm WarningGSPUnion68 min
Aug 5, 5:07 PM EDTSevere Thunderstorm WarningGSPYork68 min
Aug 5, 5:21 PM EDTSevere Thunderstorm WarningGSPOconee, Pickens54 min
Aug 5, 5:31 PM EDTSevere Thunderstorm WarningGSPAnderson59 min
Aug 5, 5:44 PM EDTSevere Thunderstorm WarningGSPAbbeville, Greenwood61 min
Aug 5, 6:45 PM EDTSevere Thunderstorm WarningGSPAbbeville45 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.